South Carolina, 2012

Flash Flood and Hail in South Carolina, July 1, 2012

July 1, 2012 · NWS CAE · 76 events in 14 counties and zones

Many severe thunderstorms developed over the Midlands and CSRA producing large hail and wind damage. Hail sizes were mostly golf ball to tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
30
Property damage
$947,000
Crop damage
$535,000
Events
76

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Many severe thunderstorms developed over the Midlands and CSRA producing large hail and wind damage. Hail sizes were mostly golf ball to tennis ball size. The SC Insurance News Service reported home and auto claims of around 7 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 1, 11:04 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 1, 11:04 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1204 PM EDT SUN JUL 1 2012

.SYNOPSIS...
A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE REGION WILL
WEAKEN AND SHIFT TO OUR WEST MONDAY AND TUESDAY. THIS WILL BRING
AN END TO THE TRIPLE DIGIT HEAT AND BRING A CHANCE OF DIURNAL
THUNDERSTORMS EACH DAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

A LARGE MID/UPPER LEVEL RIDGE WAS CENTERED OVER GA/AL THIS
AFTERNOON. UPPER LEVEL TROUGHINESS WAS OVER SOUTHEAST CANADA INTO
THE NORTHEASTERN PART OF THE COUNTRY.

TEMPERATURES AT MIDDAY COMPARABLE TO THOSE OF SATURDAY...FROM THE
MID 90S TO AROUND 100 DEGREES. EXPECT ANOTHER SCORCHER WITH HIGHS
IN THE 103 TO 108 RANGE. MOSTLY SUNNY AND HAZY CONDITIONS FOR THE
AFTERNOON.

STILL THE THREAT OF SEVERE THUNDERSTORMS FOR THE LATE AFTERNOON
INTO THE EVENING. EXPECT EXTREME INSTABILITY WITH CAPES OVER
4000 J/KG... K-INDEX IN THE MID/UPPER 40S... AND LIS -15...TOTALS
64. MODELS INDICATE SHORTWAVE ENERGY TO MOVE THROUGH THE OHIO
VALLEY AND MID ATLANTIC. LEE TROUGH AND DEVELOPING SEA BREEZE
BOUNDARY WILL FOCUS SCATTERED TSTM DEVELOPMENT THIS AFTERNOON.
MAIN THREAT WILL BE DAMAGING WINDS. EXPECT CONVECTION TO
DIMINISH TONIGHT WITH LOWS IN THE MID 70S TO AROUND 80.

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

AS THE UPPER RIDGE RETREATS WESTWARD DURING THE EARLY PART OF THE
WEEK AND CONTINUED NORTHWESTERLY FLOW ALOFT WILL BRING DIFFICULT
TO TIME SHORTWAVES NEAR THE FORECAST AREA WHICH COULD TRIGGER
CONVECTION. PRECIPITABLE WATER VALUES FURTHER INCREASE TO AT OR
ABOVE 1.75 INCHES WHICH IS MORE THAN SUFFICIENT TO SUPPORT
CONVECTION GIVEN THE CONTINUED STRONG TO EXTREME INSTABILITY. WILL
CONTINUE TO MENTION MAINLY DIURNAL AFTERNOON AND EVENING
CONVECTION WITH CHANCE POPS AND THE REGION MAY CONTINUE TO SEE
A SLIGHT RISK FOR SEVERE STORMS THROUGH THE FIRST PART OF THE
WORK WEEK. TEMPERATURES WILL BE SLIGHTLY COOLER EACH DAY THROUGH
TUESDAY BUT WILL REMAIN WELL ABOVE NORMAL. OVERNIGHT LOWS DURING
THIS PERIOD WILL GENERALLY BE IN THE MID TO UPPER 70S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A MORE UNSETTLED WEATHER PATTERN EXPECTED DURING THE EXTENDED PERIOD
BUT CONTINUED ABOVE NORMAL TEMPERATURES.

MEDIUM RANGE GUIDANCE IS COMING INTO REASONABLE AGREEMENT IN SHOWING
A LARGE AMPLIFYING UPPER RIDGE OVER THE CENTRAL PART OF THE COUNTRY
AND SOUTHERN CANADA ON WEDNESDAY...RESULTING IN A DOWNSTREAM TROUGH
ALONG THE EAST COAST.  THURSDAY THROUGH SATURDAY...THE UPPER RIDGE
BUILDS ACROSS THE NORTHERN TIER STATES INTO THE NORTHEAST AND MID
ATLANTIC WHILE A WEAK UPPER TROUGH REMAINS STATIONARY ALONG THE
CAROLINAS INTO THE GULF COAST STATES.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING FROM
AROUND 1.75 INCHES ON WEDNESDAY TO AROUND OR EXCEEDING 2 INCHES BY
SATURDAY.  WITH INCREASED MOISTURE AND SOME UPPER SUPPORT WEDNESDAY
INTO THURSDAY PLAN TO INCREASE POPS THESE DAYS TO HIGHER CHANCE
WHILE CONTINUING A DIURNAL TREND OF POPS FRIDAY AND SATURDAY.

TEMPERATURES THROUGH THE EXTENDED WILL GENERALLY REMAIN ABOVE NORMAL
AND COOL SLIGHTLY THROUGH THE END OF THE WEEK.  MAX TEMPERATURES IN
THE MID TO UPPER 90S WED/THUR FALLING BACK TO THE LOWER TO MID 90S
BY FRI/SAT.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
MAINLY VFR CONDITIONS EXPECTED THROUGH THE EVENING. VSBYS AT OR
ABOVE 6SM IN HAZE. ISOLATED TO SCATTERED STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND
EVENING HOURS IN A MOIST AND VERY UNSTABLE ATMOSPHERE.
A BETTER CHANCE FOR CONVECTION MIGHT BE A CLUSTER OF THUNDERSTORMS
OVER THE CENTRAL APPALACHIANS MOVING INTO PORTIONS OF THE AREA THIS
EVENING/TONIGHT. COVERAGE/CONFIDENCE OF TSRA TOO LOW TO INCLUDE
MENTION IN THE TERMINALS AT THIS TIME. MVFR VSBYS IN FOG/HAZE
POSSIBLE AGAIN LATE TONIGHT/EARLY MONDAY.

EXTENDED AVIATION OUTLOOK...EXPECT ISOLATED TO SCATTERED DIURNAL
CONVECTION AS WELL AS AREA OF LATE NIGHT/EARLY MORNING FOG/HAZE
THROUGH FRIDAY.

&&

.CLIMATE...
RECORD HIGHS FOR COLUMBIA
SUN JULY 1ST....103 IN 1970
MON JULY 2ND....103 IN 1970
TUE JULY 3RD....103 IN 1970 ALL-TIME RECORD HIGH FOR COLUMBIA IS
NOW 109 DEGREES (NEW RECORD AS OF JUNE 29TH AND TIED ON JUNE
30TH)...

RECORD HIGHS FOR AUGUSTA
SUN JULY 1ST....102 IN 1990
MON JULY 2ND....101 IN 1945 AND 1931
TUE JULY 3RD....103 IN 1931 ALL-TIME RECORD HIGH FOR AUGUSTA IS
108 DEGREES...

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-063>065-
     077.
&&
Hazardous weather outlook, Jul 1, 4:27 AM EST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
527 AM EDT SUN JUL 1 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
527 AM EDT SUN JUL 1 2012

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HOT CONDITIONS WILL COVER THE AREA THIS AFTERNOON. TEMPERATURES
WILL REACH 100 BY NOON AND WILL RISE TO 105 TO 107 THIS AFTERNOON.
HEAT INDEX VALUES WILL BE IN THE RANGE OF 110 TO 114 THIS AFTERNOON
AND EVENING.

IN ADDITION TO THE HEAT...STRONG TO POTENTIALLY SEVERE THUNDERSTORMS
ARE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. THE
INTENSE HEAT WILL CAUSE THE ATMOSPHERE TO BECOME VERY UNSTABLE BY
LATE THIS AFTERNOON. AS A RESULT...THE STORM PREDICTION CENTER HAS
PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE OPPRESSIVE HEAT WILL CONTINUE MONDAY WITH HIGH TEMPERATURES OVER
100 DEGREES AGAIN. AFTERNOON HEAT INDEX VALUES WILL BE AROUND 110
AND ANOTHER HEAT ADVISORY MAY BE NEEDED FOR MONDAY. TUESDAY THROUGH
SATURDAY WILL NOT BE AS HOT WITH HIGH TEMPERATURES FINALLY DROPPING
TO THE UPPER 90S. AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE
BELOW THE 110 THRESHOLD FOR A HEAT ADVISORY TUESDAY THROUGH THURSDAY.

AGAIN BECAUSE OF THE HEAT MONDAY...THERE IS A POSSIBILITY OF STRONG
TO SEVERE THUNDERSTORMS DEVELOPING IN THE LATE AFTERNOON AND EARLY
EVENING HOURS. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF
SEVERE STORMS FOR THE AREA AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Columbia radar (KCAE), 140 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

48 hail, 27 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Chesterfield

When
July 1, 1:25 PM EST to 1:30 PM EST
Where
Chesterfield County, 2.36 mi NNW of Cheraw
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
34.710, -79.900

Public reported quarter size hail covering the ground near Highway 145.

Hail, Chesterfield

When
July 1, 1:30 PM EST to 1:35 PM EST
Where
Chesterfield County, 0.89 mi SE of Rivers
Measured
1.75 in hail
Property damage
$4,000
Crop damage
$30,000
Reported by
COOP Observer
Coordinates
34.710, -80.060

COOP observer reported golf ball size hail falling and covering the ground.

Hail, Lancaster

When
July 1, 1:35 PM EST to 1:40 PM EST
Where
Lancaster County, 2.69 mi NW of Kershaw Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
34.510, -80.630

Public reported quarter size hail on 3 CS Road.

Hail, Chesterfield

When
July 1, 1:55 PM EST to 2:00 PM EST
Where
Chesterfield County, 1.38 mi N of Chesterfield
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$30,000
Reported by
Public
Coordinates
34.750, -80.080

Public reported golfball size hail along Hwy 20.

Hail, Chesterfield

When
July 1, 1:55 PM EST to 2:00 PM EST
Where
Chesterfield County, 1.79 mi NE of Cheraw Muni Arpt
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$50,000
Reported by
Amateur Radio
Coordinates
34.740, -79.950

SKYWARN spotter reported golfball size hail on the northwest side of Cheraw covering the ground.

Hail, Fairfield

When
July 1, 2:15 PM EST to 2:20 PM EST
Where
Fairfield County, 1.71 mi W of Camp Welfare
Measured
1 in hail
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
34.480, -81.000

Highway Patrol reported quarter size hail on I-77 NE of Winnsboro with several vehicles having cracked wind shields.

Hail, Edgefield

When
July 1, 2:15 PM EST to 2:20 PM EST
Where
Edgefield County, 1.5 mi SSW of Pinehouse Xrds
Measured
1 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
Public
Coordinates
33.710, -81.860

Public reported quarter size hail covering the ground.

Hail, Chesterfield

When
July 1, 2:20 PM EST to 2:25 PM EST
Where
Chesterfield County, 1.79 mi NW of Cheraw
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$50,000
Reported by
Public
Coordinates
34.700, -79.900

Public reported golfball size hail on the north side of Cheraw.

Hail, Edgefield

When
July 1, 2:20 PM EST to 2:25 PM EST
Where
Edgefield County, 2.82 mi SSE of Edgefield
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
Public
Coordinates
33.740, -81.910

Public reported golfball size hail on Lloyd Road.

Hail, Edgefield

When
July 1, 2:20 PM EST to 2:25 PM EST
Where
Edgefield County, 2.87 mi W of Pinehouse Xrds
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
Public
Coordinates
33.730, -81.900

Public reported golfball size hail on Yargorough Road.

Hail, Fairfield

When
July 1, 2:20 PM EST to 2:25 PM EST
Where
Fairfield County, 3.97 mi SW of Flint Hill
Measured
1 in hail
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
34.380, -81.000

Numerous motorists reported windshields broken from hial on I-77 between exits 41 and 48.

Hail, Fairfield

When
July 1, 2:20 PM EST to 2:25 PM EST
Where
Fairfield County, 0.9 mi SE of Stover
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
34.540, -81.010

Sheriff reported 1 inch hail in the Midford area.

Hail, Chesterfield

When
July 1, 2:22 PM EST to 2:28 PM EST
Where
Chesterfield County, 4.18 mi S of Rivers
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$30,000
Reported by
Amateur Radio
Coordinates
34.660, -80.080

Hail up to golfballs size with 10 percent coverage on the ground in Shiloh at Hwy 102 and Melton Road.

Hail, Chesterfield

When
July 1, 2:25 PM EST to 2:30 PM EST
Where
Chesterfield County, 2.15 mi SSW of Rivers
Measured
2 in hail
Property damage
$30,000
Crop damage
$30,000
Reported by
Public
Coordinates
34.690, -80.080

Public reported Hen Size hail covering the ground.

Hail, Chesterfield

When
July 1, 2:40 PM EST to 2:45 PM EST
Where
Chesterfield County, 0.57 mi W of Pageland
Measured
2 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
Amateur Radio
Coordinates
34.770, -80.390

SKYWARN spotter reported Hen egg size hail covering the ground and White Plains Golf Course.

Hail, Fairfield

When
July 1, 2:45 PM EST to 2:50 PM EST
Where
Fairfield County, 0.57 mi E of Winnsboro
Measured
1 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
34.380, -81.090

Sheriff reported 1 inch hail on the Hwy 321 bypass and Columbia Road in Winnsboro.

Hail, Chesterfield

When
July 1, 3:00 PM EST to 3:05 PM EST
Where
Chesterfield County, 0.9 mi NE of Patrick
Measured
1 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
Public
Coordinates
34.580, -80.040

Continuous quarter size hail for about a half hour covered the ground.

Hail, Chesterfield

When
July 1, 3:04 PM EST to 3:10 PM EST
Where
Chesterfield County, 1.14 mi E of Patrick
Measured
1 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
34.570, -80.030

Public reported quarter size hail just south of Patrick.

Hail, Chesterfield

When
July 1, 3:07 PM EST to 3:15 PM EST
Where
Chesterfield County, 0.57 mi W of Pageland
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Amateur Radio
Coordinates
34.770, -80.390

SKYWARN spotter reported golfball size hail at Kirkley Road and Peach Orchard Road.

Hail, McCormick

When
July 1, 3:11 PM EST to 3:15 PM EST
Where
McCormick County, 0.57 mi E of Plum Branch
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
33.850, -82.260

Sheriff reported golfball size hail.

Hail, Saluda

When
July 1, 3:20 PM EST to 3:25 PM EST
Where
Saluda County, 0.69 mi N of Batesburg
Measured
0.88 in hail
Reported by
Public
Coordinates
33.910, -81.550

Public reported nickel size hail.

Hail, Lexington

When
July 1, 3:30 PM EST to 3:35 PM EST
Where
Lexington County, 0.69 mi S of Happy Town
Measured
2 in hail
Property damage
$30,000
Crop damage
$10,000
Reported by
Public
Coordinates
33.990, -81.080

Public reported Hen egg size hail at Graydon Court.

Hail, Lexington

When
July 1, 3:34 PM EST to 3:40 PM EST
Where
Lexington County, 0.57 mi E of Leesville
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$20,000
Reported by
Amateur Radio
Coordinates
33.920, -81.510

SKYWARN spotter reported golfball size hail in Leesville.

Hail, Lexington

When
July 1, 3:35 PM EST to 3:40 PM EST
Where
Lexington County, 0.9 mi SW of Gilbert
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
33.910, -81.390

Public reported quarter size hail.

Hail, Lexington

When
July 1, 3:35 PM EST to 3:40 PM EST
Where
Lexington County, Red Bank
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
Public
Coordinates
33.930, -81.230

Public reported golfball size hail falling on Hwy 6 in Red Bank.

Hail, Lexington

When
July 1, 3:36 PM EST to 3:40 PM EST
Where
Lexington County, 0.57 mi W of Gilbert
Measured
2 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
Public
Coordinates
33.920, -81.390

Public reported Hen egg size hail.

Thunderstorm Wind, Lexington

When
July 1, 3:38 PM EST to 3:40 PM EST
Where
Lexington County, 0.69 mi N of Batesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.910, -81.550

Trained spotter measured a 52 kt wind gust.

Thunderstorm Wind, Saluda

When
July 1, 3:38 PM EST to 3:40 PM EST
Where
Saluda County, 0.69 mi N of Batesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
33.910, -81.550

SKYWARN spotter measured a 52 kt wind gust that took down trees and powerlines in Batesburg.

Hail, Saluda

When
July 1, 3:40 PM EST to 3:45 PM EST
Where
Saluda County, 1.5 mi NNW of Saluda Co Arpt
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
33.950, -81.810

Public reported quarter size hail.

Hail, Lexington

When
July 1, 3:42 PM EST to 3:45 PM EST
Where
Lexington County, 0.57 mi W of Gilbert
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Public
Coordinates
33.920, -81.390

Public reported golfball size hail.

Hail, Lexington

When
July 1, 3:42 PM EST to 3:45 PM EST
Where
Lexington County, 3.51 mi WNW of Edmund
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
33.880, -81.260

Spotter reported 1 inch hail at Timber Chase lane and McLee Road.

Hail, Lexington

When
July 1, 3:45 PM EST to 3:50 PM EST
Where
Lexington County, 2.21 mi NW of Edmund
Measured
1 in hail
Property damage
$30,000
Crop damage
$30,000
Reported by
Law Enforcement
Coordinates
33.890, -81.230

Numerous reports of 1 inch hail on Roland Drive, Emmanual Church Road, Longs Pond Road near I-20, and Lexington Hills Subdivision.

Hail, Lexington

When
July 1, 3:45 PM EST to 3:50 PM EST
Where
Lexington County, 1.34 mi ENE of Lexington
Measured
1.25 in hail
Reported by
Public
Coordinates
33.990, -81.230

Public reported half dollar size hail.

Hail, Lexington

When
July 1, 3:45 PM EST to 3:50 PM EST
Where
Lexington County, 1.8 mi NE of Arthur
Measured
2 in hail
Property damage
$20,000
Crop damage
$15,000
Reported by
Public
Coordinates
33.990, -81.130

Public reported Hen egg size hail on Old Barnwell road.

Thunderstorm Wind, Lexington

When
July 1, 3:46 PM EST to 3:50 PM EST
Where
Lexington County, 0.9 mi NW of Lexington
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.990, -81.260

Sheriff reported a couple of trees down on Old Chapin Road in Governors Grant.

Hail, Richland

When
July 1, 3:52 PM EST to 4:00 PM EST
Where
Richland County, 3.64 mi NNW of Horrel Hill
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
34.000, -80.870

Public reported 1 inch ahil in Shandon at the intersection of Duncan and Bonham roads.

Hail, Lexington

When
July 1, 3:54 PM EST to 4:09 PM EST
Where
Lexington County, Chapin to 0.84 mi SSE of Syrup
Measured
1.75 in hail
Property damage
$65,000
Crop damage
$15,000
Reported by
Public
Coordinates
34.170, -81.350

Public reported golfball size hail causing damage to roofs and vehicles and covering much of the ground.

Hail, Chesterfield

When
July 1, 3:55 PM EST to 4:00 PM EST
Where
Chesterfield County, 3.5 mi S of Hugh Pt
Measured
1 in hail
Reported by
Public
Coordinates
34.700, -80.410

The public reported quarter size hail south of Pageland along High Point Church Road.

Hail, Saluda

When
July 1, 3:55 PM EST to 4:00 PM EST
Where
Saluda County, 1.15 mi E of Mayson
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
34.030, -81.860

The public reported quarter size hail northwest of Saluday near Hwy 702.

Hail, McCormick

When
July 1, 4:10 PM EST to 4:15 PM EST
Where
McCormick County, 2.21 mi SW of Plum Branch
Measured
1 in hail
Reported by
Public
Coordinates
33.830, -82.300

Public reported quarter size hail on Saddle Club Road.

Hail, Richland

When
July 1, 4:10 PM EST to 4:15 PM EST
Where
Richland County, 3.7 mi ENE of Woodfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.050, -80.870

Columia Police reported quarter size hail on Two Notch Road.

Hail, Sumter

When
July 1, 4:15 PM EST to 4:20 PM EST
Where
Sumter County, 0.57 mi W of Quints Xrds
Measured
1 in hail
Reported by
Public
Coordinates
33.980, -80.360

Public reported quarter size hail and estimated winds of 45 mph.

Hail, Richland

When
July 1, 4:15 PM EST to 4:25 PM EST
Where
Richland County, 2.39 mi ENE of Woodfield
Measured
1 in hail
Reported by
Public
Coordinates
34.040, -80.890

Public reported nickel to quarter size hail falling for about 10 minutes in the vicinity of Assembly and Blossom streets.

Hail, Richland

When
July 1, 4:23 PM EST to 4:30 PM EST
Where
Richland County, 2.39 mi ENE of Woodfield
Measured
1 in hail
Reported by
Public
Coordinates
34.040, -80.890

Public reported quarter size hail.

Hail, Richland

When
July 1, 4:25 PM EST to 4:30 PM EST
Where
Richland County, 2.39 mi ENE of Woodfield
Measured
1 in hail
Reported by
Public
Coordinates
34.040, -80.890

Public reported quarter size hail at the intersection of Assembly Street and Blossom Street.

Thunderstorm Wind, Richland

When
July 1, 4:25 PM EST to 4:30 PM EST
Where
Richland County, 3.09 mi SE of Ballentine
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
34.090, -81.190

NWS employee reported trees and powerlines down in Irmo on Lake Murray Blvd.

Thunderstorm Wind, Lexington

When
July 1, 4:30 PM EST to 4:35 PM EST
Where
Lexington County, 1.34 mi ENE of Lexington
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.990, -81.230

Sheriff reported a tree in the road on Pilgrim Church Road off of North Lake Road.

Thunderstorm Wind, Richland

When
July 1, 4:30 PM EST to 4:35 PM EST
Where
Richland County, 2.39 mi ENE of Woodfield
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.040, -80.890

Trees down in the roadway on Bluff road, Pineview road, Montgomery road, Amicks Ferry road, 155 Newberry Drive, and Lynch road. A tree was also down on I-20 east bound at the 67 mile marker.

Hail, Lexington

When
July 1, 4:30 PM EST to 4:35 PM EST
Where
Lexington County, 0.69 mi S of Syrup
Measured
1.25 in hail
Reported by
Public
Coordinates
34.090, -81.330

Public reported half dollar hail near Dreher Island.

Thunderstorm Wind, McCormick

When
July 1, 4:30 PM EST
Where
McCormick County, 1.34 mi WSW of Clarks Hill
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
33.660, -82.200

NWS observation tower atop the Lake Thurmond Dam recorded a wind gust to 60 mph.

Hail, Sumter

When
July 1, 4:40 PM EST to 4:45 PM EST
Where
Sumter County, 1.8 mi SW of Pocalla Spgs
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
33.850, -80.370

Public reported quarter sizae hail 3 miles southwest of Sumter.

Thunderstorm Wind, Richland

When
July 1, 4:40 PM EST to 4:45 PM EST
Where
Richland County, 0.69 mi N of Eastover
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.880, -80.700

A 40 Foot amateur radio antenna was blown over which was anchored in concrete.

Hail, Richland

When
July 1, 4:40 PM EST to 4:45 PM EST
Where
Richland County, 2.39 mi ENE of Woodfield
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
34.040, -80.890

SKYWARN spotter reported ping pong ball size hail near Lower Richland High School.

Thunderstorm Wind, Aiken

When
July 1, 4:43 PM EST to 4:50 PM EST
Where
Aiken County, 0.69 mi N of Bath
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
33.510, -81.870

SKYWARN spotter reported trees down across the road at the intersection of Sudlow Lake Road and Lake Road.

Flash Flood, Richland

When
July 1, 4:52 PM EST to 5:15 PM EST
Where
Richland County, 0.82 mi NW of Olympia Mills to 0.8 mi WSW of Columbia
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.990, -81.028

Columbia police reported flash flooding at Main and Whaley and in the 5 Points area. Water was 2 to 3 feet deep at Main and Whaley.

Hail, McCormick

When
July 1, 4:57 PM EST to 5:00 PM EST
Where
McCormick County, 0.9 mi NE of Meriwether
Measured
1 in hail
Reported by
Public
Coordinates
33.660, -82.160

The public reported quarter size hail near Meriwether.

Thunderstorm Wind, Clarendon

When
July 1, 5:00 PM EST to 5:05 PM EST
Where
Clarendon County, 2.99 mi SSW of Gable
Measured
60 kt (69 mph) estimated gust
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
33.780, -80.120

Sheriff reported many trees down in northern portions of the county.

Thunderstorm Wind, Aiken

When
July 1, 5:13 PM EST to 5:15 PM EST
Where
Aiken County, 0.9 mi SW of Aiken
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
33.540, -81.730

SKYWARN spotter reported trees down on Waterloo Road at US 1 in Aiken.

Thunderstorm Wind, Clarendon

When
July 1, 5:30 PM EST to 5:35 PM EST
Where
Clarendon County, Manning Clarendon Ar
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.580, -80.220

Sheriff dispatch reported trees down in the Jordan area.

Hail, Lexington

When
July 1, 6:12 PM EST to 6:15 PM EST
Where
Lexington County, 0.9 mi NW of Lexington
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.990, -81.260

NWS employee reported quarter size hail.

Thunderstorm Wind, Lexington

When
July 1, 6:15 PM EST
Where
Lexington County, 0.69 mi N of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.990, -81.250

NWS empolyee reported large limbs down along Park Road near Ellis Avenue.

Thunderstorm Wind, Orangeburg

When
July 1, 6:16 PM EST to 6:20 PM EST
Where
Orangeburg County, 4.1 mi W of Cope
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
33.390, -81.070

Sheriff dispatch reported trees down in western Orangeburg county.

Thunderstorm Wind, Orangeburg

When
July 1, 6:18 PM EST to 6:20 PM EST
Where
Orangeburg County, 0.58 mi W of Cope
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.380, -81.010

Public reported numerous trees and powerlines down in and around Cope.

Thunderstorm Wind, Bamberg

When
July 1, 6:25 PM EST to 6:30 PM EST
Where
Bamberg County, Bamberg
Measured
60 kt (69 mph) estimated gust
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
33.300, -81.030

Sheriff reported trees and powerlines down arcoss northern portions of the county.

Thunderstorm Wind, Bamberg

When
July 1, 6:32 PM EST
Where
Bamberg County, Bamberg
Measured
60 kt (69 mph) estimated gust
Property damage
$80,000
Reported by
Newspaper
Coordinates
33.300, -81.030

Times Democrat reported trees down in Bamberg. One fell on a home causing moderate damage and another destroyed a barbershop.

Hail, Bamberg

When
July 1, 6:36 PM EST to 6:40 PM EST
Where
Bamberg County, 0.58 mi W of Olar
Measured
1.75 in hail
Injuries
30 direct, 0 indirect
Property damage
$20,000
Reported by
Public
Coordinates
33.180, -81.190

Public reported golfball size hail in the Olar area.

Thunderstorm Wind, Chesterfield

When
July 1, 6:54 PM EST to 7:00 PM EST
Where
Chesterfield County, 0.57 mi W of Pageland
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
34.770, -80.390

SKYWARN spotter reported trees down in Pageland.

Thunderstorm Wind, Richland

When
July 1, 7:23 PM EST to 7:30 PM EST
Where
Richland County, 0.57 mi W of Blythewood
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.220, -80.980

Sheriff reported trees down at Longtown road and Farrow road.

Thunderstorm Wind, Chesterfield

When
July 1, 7:26 PM EST to 7:30 PM EST
Where
Chesterfield County, 0.57 mi W of Pageland
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
34.770, -80.390

SKYWARN Spotter follow-up to previous report... a church on Airport road across from Central High School has a partially destroyed roof. Winds were estimated to be 65 mph.

Thunderstorm Wind, Richland

When
July 1, 7:30 PM EST to 7:34 PM EST
Where
Richland County, 0.57 mi W of Blythewood
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.220, -80.980

Highway Patrol reported trees down near I-26 at exit 24.

Thunderstorm Wind, Richland

When
July 1, 7:32 PM EST to 7:40 PM EST
Where
Richland County, 0.57 mi W of Killian
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.130, -80.960

A trained spotter measured a 52 knot wind gust that blew tree limbs down.

Thunderstorm Wind, Lexington

When
July 1, 7:36 PM EST to 7:40 PM EST
Where
Lexington County, Chapin
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.170, -81.350

Highway Patrol repoted trees down along I-26 near mile markers 98 and 99.

Thunderstorm Wind, Fairfield

When
July 1, 7:37 PM EST to 7:40 PM EST
Where
Fairfield County, 0.9 mi NW of Ridgeway
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.310, -80.960

Police reported trees in the roadway at West Ruff Street and South Means Streat.

Thunderstorm Wind, Lexington

When
July 1, 7:39 PM EST to 7:45 PM EST
Where
Lexington County, Chapin
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.170, -81.350

Police reported trees down on St. Peter Church Road.

Thunderstorm Wind, Calhoun

When
July 1, 8:28 PM EST to 8:30 PM EST
Where
Calhoun County, 4.42 mi NW of Riley
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.660, -80.860

Highway Patrol reported a tree in the roadway on Murph Mill Road and Columbia Road.

Thunderstorm Wind, Orangeburg

When
July 1, 8:33 PM EST to 8:35 PM EST
Where
Orangeburg County, 3.19 mi ENE of Wolfton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.600, -80.930

Sheriff reported a tree in the roadway on Providence Road and Kennerly Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380535, 380537, 380539, 380541, 380542, 380543, 380547, 380544, 380545, 380546, 380548, 380552, 380549, 380551, 380550, 380553, 380557, 380554, 380564, 380555, 380558, 380566, 380563, 380560, 380562, 380565, 380601, 380602, 380567, 380568, 380572, 380574, 380576, 380587, 380571, 380575, 380632, 380593, 380594, 380577, and more.